Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.
Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.
Doctors' Answers to "Frequently Asked Questions" - Drug Abuse
These comments are made for the purpose of discussion and should NOT be used as
recommendations for or against therapies or other treatments. An individual patient is
always advised to consult their own physician.
Trying to help a drug addicted friend
Question: I have a friend who started taking Peridane (spelling?) and got to a
point where he was consuming several "street" purchased pills a day. He was in
and out of rehab for the problem, but the monkey is still on his back. I recently talked
to him and although he indicated that he is back in counselling and wants to beat this
thing, he told me he is now taking slow-release morphine (pills I assume). I would like to
know more about the dangers of this and what it can lead to? How strong an addiction is
this and what does your research indicate?
Answer: A morphine addiction is a morphine addiction. Slow release pills don't
get the rise, but cause the same physical symptoms on withdrawal.
Xanax Detox [posted 11/5/98]
Question: I am currently under going an at home detox for Xanax. I was on 6 mg. per
day for the past 8 years. The DR. treating me has put me on, 30 mg of valium, 50 mg of
seroquel, and 40 mg of Prozac daily. I am on day 5, I am feeling some anxiety and panic,
(crawling skin, sleeplessness, etc.) My question is, how much longer should I expect these
symptoms to last, and I am now out of the woods, as far as having a seizure from
Answer: I don't understand how you get detoxed from Xanax while using 30 mg of
Valium, you will wind up addicted to Valium. The symptoms will be very individual based on
your dependence duration and physical makeup.
Stadol Addiction [posted 10/8/98]
Question: Any new developments on the scheduling of Stadol NS? How does one get off
the drug once addiction sets in? Any local facilities in the Mid-Atlantic area that has
experience in detoxing Stadol NS users? Thank you.
Answer: I'm not sure what you are asking about the scheduling of Stadol. As to
the addiction issue, any detox facility could handle Stadol.
Drug Withdrawl [posted 10/2/98]
Question: I would like to ask you a question about the above issue I have been
taking kolonpin for 7 years for really bad Anxiety and PTSD . The amount I'm taking is 16
mg. a week and would like to quit all together, but my Dr. dosent think its such a good
idea I'm concernd I'm hooked on them and am trying to go cold-turkey been 4 days so far
since last med. but still have a deep craving for them. Do you have any guilde lines I can
follow my Dr. is no help and other Dr.s tell me to go back to my own Dr. for help .
Answer: Slowly cut the dosage every week or so. Do not, repeat do not stop cold
turkey on these drugs. Seizures can result-these ruin your whole day. By a slow taper, you
will find if you need the drug to treat the anxiety disorder, which I suspect will be the
Improper Taking of Medications
Question: Is it true that thousands of people are hospitalized each year for taking
their meds improperly or not at all?
Question: How do I quit smoking marijuana? I have been trying and cannot seem to
Answer: If you have tried several times and continue to use a drug you'd like to
quit, you probably need to see a counselor in a drug treatment facility. They can aid you
and give you special pointers.
Question: I used to take Desoxyn for ADHD. I was supposed to take 55 mg a day.
However, I was getting twice that amount by going to another doctor in another state.
Also, I was abusing this medication by taking about 500 mg daily, sometimes. On top of
that, I soaked the 10 mg and 15 mg gradument tablets in water and waited about eight
hours. I then proceded to inject it into my arm. I did this for about three years. I then
stopped on my own about two years ago. My doctors never knew what I was doing until I came
clean and said no more. However, I'm still afraid of damage I might have done to myself.
The substance I was injuecting in my arm was like sticky sap. Have you ever heard of this
before and what possible damage could I have done to my body? Could this have seriously
shortened my life?
Answer: Intravenous use of any drug can produce scarring and infections.
Realistically, the risk of infection ceases after the intravenous use is discontinued.
However, the scarring of the veins will be permanent. Other than giving difficulty with
using IV fluid and giving blood this should prevent no long term problem. In unusual cases
damage to the heart valves can ensue, but if you have no heart murmur there should be no
problem. If you do have a murmur, get an echocardiogram to be safe.
Back to Drug InfoNet Home Page.
Back to Doctor FAQ main page.
Send your impressions, comments, thoughts, etc. to firstname.lastname@example.org